revue-des-revues
Septembre 2007

Autre

CAN CHRONIC PPIs USE INDUCE HIP FRACTURE ?

Proton pump inhibitors (PPIs) are not only potent acid suppressive drugs, but are among the most prescribed drugs. Fortunately, the side effects related to PPIs are rare .
Two recent articles (1,2), drew the attention to a possible link between “chronic” (more than one year) administration of PPIs ,and calcium malabsorption and even an increased risk for hip fracture .

Hypochlorhydria ,induced by PPIs , is associated, in vitro, with decreased calcium carbonate absorption ,so the first study tested this hypothesis of drug-drug interaction.
In this study ,(“a randomized,double-blind,placebo-controlled,crossover trial”), oral omeprazole 20 mg ,for 7 days was compared to placebo,in elderly women all ingesting calcium supplements as well. Omeprazole in this study “markedly decreased fractional calcium absorption” from 9% on placebo to 3,5% . (average percentage decrease of 41%).
This one week study, was the first to show such an effect, perhaps also in relation with a decrease in omeprazole clearance in elderly healthy patients thus increasing the bioavailability of the drug, with an increase of omeprazole effect in this class of patients. This short period study (one week) was of course unable to determine if the effect was lasting as long as PPIs were taken or that the body was capable to adapt to this sudden decrease in calcium absorption and to increase by a “defense mechanism” calcium absorption in the gut.

The second study, was a large scale case-control study,using the General Practice Research Database (United Kingdom,1987-2003).The study included users and non users of PPIs or other acid suppression drugs ,all older than 50 years. Cases were patients with hip fracture and they were perfectly matched with controls (=“free” of hip fracture).
13556 hip fracture cases were compared to 135386 controls.
The results of this study confirmed that PPIs administration was a risk factor for hip fracture ,depending also on the length of administration of the drug. More than one year of PPIs therapy increased the risk of hip fracture by 44% ! (adjusted odds ratio of 1.44).High doses of PPIs were associated with a higher risk.
Although “further studies are urgently needed”, it seems logical, for the moment to try to limit the dosage and the period of PPIs in elderly patient ,and suggest in this class of patients an increase in calcium intake mainly from dairy source or ingestion of a meal when taking insoluble calcium supplements.
It is possible that PPIs at “moderate” doses ,by inhibiting also osteoclast activity (via a proton pump inside the osteoclast) and thus bone resorption, have no global negative effect on bone osteoporosis , and only when high doses are used , a global negative effect on bone is emerging (as calcium malabsorption in the gut is more important than osteoclast inhibition?).

In conclusion, chronic hypochlorhydria, can be a risk factor for hip fracture perhaps by inducing calcium malabsorption, and chronic administration of PPIs ,could be an independent risk for “senile osteoporosis”.

 

REFERENCES:

  1. EFFECT OF PROTON PUMP INHIBITORS ON CALCIUM CARBONATE ABSORPTION IN WOMEN: A RANDOMIZED CROSSOVER TRIAL. O’connell MB,Madden DM,Murray AM,Heaney RP,Kerzner LJ. Amer.J.Med.2005,118,778-781.
  2. LONG TERM PROTON PUMP INHIBITOR THERAPY AND RISK OF HIP FRACTURE.Yang YX,Lewis JD,Epstein S,Metz DC. JAMA,2006,296,2947-2953.